Texas, 2019

Hail in Texas, July 3, 2019

July 3, 2019 · NWS AMA · 1 event in 1 county or zone

A cluster of thunderstorms developed during the late afternoon and early evening over the western Texas Panhandle. Thunderstorms developed along a surface low pressure trough in a region of enhanced low-level convergence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cluster of thunderstorms developed during the late afternoon and early evening over the western Texas Panhandle. Thunderstorms developed along a surface low pressure trough in a region of enhanced low-level convergence. One storm produced hail slightly greater than quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 3, 5:49 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 3, 5:49 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
649 PM CDT Wed Jul 3 2019

.AVIATION...
Not necessarily an easy set of TAFs this event, as widely
scattered thunderstorms remain across portions of the Panhandles
this evening. Two main focus areas for the storms this evening,
with the main one being convection firing in the higher terrain of
New Mexico and moving southeast. The main area of concern here
will be int he southeast, mainly on routes between KAMA and
KABQ. Do expect the convection to be diurnal, with the remaining
storms diminishing around or just after sunset.

The other area is driven by the outflow boundary coming off of
the complex of storms in Oklahoma, allowing for a few storms to
form in the eastern counties of the Texas panhandle. These storms
as well should diminish and dissipate after sunset.

After the storms tonight, scattered as they might be...we return
to VFR ceilings at all each airport, with the next concern being
winds. Expect the low level jet to start increasing around 02-04Z,
with the possibility of low level wind shear. Have included the
mention of LLWS in the Guymon TAF, as the low level jet should be
maximized in the north. Will continue to watch trends and may need
to amend to add low level shear in other spots as well.

For the next six hours or so, the biggest challenge is whether or
not to include TSRA in any of the TAF sites. Main concern is the
widely scattered nature of the convection, and have only included
VCTS in the Dalhart TAF, due to the proximity of the dying nearby
storms. Have opted to keep the mention of thunder or vicinity
thunder at the KAMA or KGUY forecast, as the probability and
confidence is too low to mention. However, will not hesitate to
amend if an outflow boundary ruins this plan of action.

Fox

&&

.PREV DISCUSSION... /Issued 431 PM CDT Wed Jul 3 2019/

DISCUSSION...
For this evening and tonight, a rather subtle minor upper level
shortwave trof is fcst to move across the region. This feature,
combined with an unstable atmosphere and adequate low level
moisture, should continue to result in further development of
showers and tstms across parts of the TX Panhandle as well as over
the higher terrain of ern NM through the evening hours before
diminishing late tonight. Have spread pops a bit more to
encompass the TX Panhandle through 06Z this evening, with non-
mentionable values thereafter. A few storms will have the
potential to become strong this evening, with gusty winds and
small hail the main hazards. Also the strongest storms will be
capable of producing heavy rainfall, which may lead to localized
flooding.

For Independence Day into Thursday night, low level convergence
along a surface trof of low pressure combined with an unstable
atmosphere and sufficient moisture suggests a very low end threat
for showers and thunderstorms late in the afternoon into the mid
evening hours. The one caveat to more widespread precipitation
development will be a trend towards warmer mid level temperatures
which would tend to squelch tstm development. Given the fact some
12Z models break out some storms along the sfc trof axis late
Thursday afternoon and evening while some do not, have decided to
split the difference in model guidance and inserted very low end
slgt chc pops across parts of the area durg this time period.

From Friday through next Wednesday, have continued to utilize the
model consensus blend with respect to all weather elements,
including pops and temps as medium range models disagree in
handling all aspects of the upper level ridge. Therefore, it
seemed most prudent to lean with a model blend until better
agreement is achieved.

02

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

14/88
Hazardous weather outlook, Jul 3, 3:01 PM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
401 PM CDT Wed Jul 3 2019

OKZ001>003-TXZ001>020-317-041100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
401 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are expected this afternoon and evening
across the Texas Panhandle. A few storms will have the potential
to become strong, with gusty winds and small hail the primary
hazards. In addition, the strongest, slow moving storms will be
capable of producing heavy rainfall, which may lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across parts of the Oklahoma and
Texas Panhandles mainly during the afternoon and evening hours
Thursday through Tuesday. Some storms will have the potential to
become strong, with gusty winds and small hail the primary
hazards. In addition, the strongest, slow moving storms will be
capable of producing heavy rainfall, which may lead to localized
flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

In the hours before

Special weather statement, Jul 3, 1:52 PM CST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
252 PM CDT Wed Jul 3 2019

TXZ015-020-032015-
Wheeler TX-Collingsworth TX-
252 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER AND NORTHERN
COLLINGSWORTH COUNTIES UNTIL 315 PM CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shamrock, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Shamrock, Dozier, Lutie, Lela, Samnorwood and Twitty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3489 10021 3515 10052 3559 10002 3558 10000
      3503 10000
TIME...MOT...LOC 1951Z 219DEG 12KT 3517 10023

LFM
Special weather statement, Jul 3, 6:45 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
745 PM CDT Wed Jul 3 2019

TXZ011-040130-
Oldham TX-
745 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM COUNTY UNTIL
830 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Boys Ranch, or 17 miles north of Vega, moving east at
10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3543 10251 3558 10246 3557 10217 3531 10217
TIME...MOT...LOC 0044Z 282DEG 10KT 3549 10238

MJG

The radar

The Amarillo radar (KAMA), 59 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oldham

When
July 3, 7:17 PM CST
Where
Oldham County, 10.6 mi NNE of Vega
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.380, -102.330

A spotter network report was received for quarter sized hail approximately 10 miles south of Boys Ranch along US Highway 385. There were also a few hailstones larger than 1.00 inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843947.